#LegallySpeaking: A Serious Complication of Nitrofurantoin
Tip: "Guidance for monitoring should be followed while prescribing an unfamiliar drug."
• Facts of the case:
~ A 70-year-old woman struggled with recurrent urinary tract infections for many years so her Urologists advised her to take antibiotics in the long term as a prophylactic measure and advised alternating between trimethoprim and nitrofurantoin.
~ 16 months after commencing nitrofurantoin, the patient began to feel short of breath so she visited her doctor, GP. He conducted a thorough examination and organized a CXR which reported patchy peribronchial wall thickening and suggested a degree of heart failure. The doctor advised a trial of diuretics, which made no difference.
~ 4 Months Later: The patient was admitted to the hospital in respiratory failure. A high-resolution CT scan showed pulmonary fibrosis, with the likely diagnosis being subacute pneumonitis secondary to treatment with nitrofurantoin.
• Patient's Allegation:
She alleged that her doctor had failed to consider that the long-term use of nitrofurantoin may have caused her symptoms.
• Expert opinion:
~ Medical Protection sought expert opinion from a clinical pharmacologist and a GP, who referred to guidance that stated on nitrofurantoin: “Cautions: on long-term therapy, monitor liver function and monitor for pulmonary symptoms especially in the elderly (discontinue if the deterioration in lung function).”
~ The exact definition of “periodically” is not given. An expert's view, it should have been every six months.
~ The case against the doctor was dropped, since the doctor had documented a very thorough history and examination, and made a reasonable initial management plan.
~ However, the practice partners faced a claim regarding the alleged lack of a practice system for monitoring for lung and liver complications in patients on long-term nitrofurantoin.
• Learning point: Expert opinion sought on these claims advises that guidance for monitoring should be followed.